Christopher F
Posted by

Hoping to help others 2

Christopher F
Posted by
09 Dec 2014

From start of treatment to end of session 1

After a weeks wait while the test results were analysed the computer decided I was to receive the FCR (Fludarabine, Cyclophosphamide and Rituximab) treatment. Although disappointed not to be selected for IR (Ibrutinab and Rituximab) this is still a fairly new and successful treatment.

The next few days prior to the treatment starting were full of concern as to how I would react to this invasive therapy but the Specialist and Nurses were brilliant at helping to putting my mind at rest.

The first day of therapy, last Thursday, was a test day to see how I reacted in particularly to the intravenous delivery of Rituximab. This did not go well. I had a reaction to the initial smallish dose rates which started with breathlessness, temperature rise, stomach pains and a drop in blood pressure. Prompt action by the Nurse in stopping the intravenous drip brought this under control and after a short rest the treatment was started again but at a lower dose rate. After a second similar reaction to the Rituximab I was give some steroids which seemed to ease the symptoms. I was also informed that my body would get used to the drug which appeared to be the case.

It took all day to fully administer 100mg of Rituximab. It was decided earlier on that the test dose of 100mg, not the full dose of 500mg, would be tried again the next day. The full dose of Fludarabine and Cyclophosphamide with associated anti-fungal, anti-sickness and other tablets were given on the first day.

On day two I turned up at the day-care centre and was 'hooked up' and treatment started this time with the steroids administered at the start. By lunch time the teatment was complete without reaction and I was on my way home. I must say that I have full admiration for the Nursing staff in the Haematology Department who are so professional, caring and efficient. 

Days 3 to 5 have been spent at home being very careful; ensuring all the Chemo-therapy tablets are taken with all the necessary safety drugs. There have been side effects such as a bloated stomach, going to the toilet more often, tiredness, mild headaches, coughing, all minor problems so far.

I see the Specialist again next Wednesday. I will be interested to see what effects the therapy has had so far and where I go from here having not had the full dose of Ritximab as is required by the trial.

 

Comments

09.12.2014

Thanks so much for the update Christopher.

Glad to hear that you've taken ok to the treatment after an initially difficult start. The nurses sound like they've got a handle of things really well which must be an enormous weight of your mind.

Good luck at the specialist tomorrow and do keep us informed on how you're getting on as these blogs will be really useful for others going through treatment. We've got everything crossed for you and if we can help in any way please don't hesitate to get in touch.